Texas, 2005

Flash Flood and Hail in Texas, May 9, 2005

May 9, 2005 · NWS EWX · 5 events in 2 counties and zones

4 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 2:40 PM CST, 1 hour earlier.

Area forecast discussion, May 9, 2:40 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT MON MAY 9 2005

.DISCUSSION...
ISOLATED TSTM HAS RADIPLY DEVLOPED OVER LLANO COUNTY. A SVR TSTM WATCH
WILL BE ISSUED SHORTLY FOR THE NORTHERN COUNTIES OF THE HILL COUNTRY
EFFECTIVE UNTIL 02Z. LARGE HAIL WILL BE THE PRIMARLY THREAT. STORMS
WILL MOVE TO THE EAST AND SOUTHEAST.

LATEST MSAS SFC ANALYSIS PLACES THE DRYLINE NEAR A DRYDEN TO SAN
ANGELO TO ABILENE LINE. LOOKS LIKE FOG WILL BE THE FEATURED WX EVENT
FOR TONIGHT. WINDS WILL DECOUPLE OVERNIGHT AND FOG FORMATION IS
LIKELY ACROSS THE EASTERN HALF OF THE CWFA. MOSTLY CLEAR SKIES EARLY
TONIGHT AND WET SOILS FROM SUNDAYS RAIN EVENT WILL AID IN FOG
FORMATION.

WARM AND HUMID WEATHER WILL CONTINUE THIS WEEK AS GULF FLOW PERSISTS IN
THE LOWER LEVELS. AFTER TONIGHT THE LATE NIGHT/MORNING STRATUS PATTERN
WILL RETURN AS THE LLJ STRENGTHENS. THE DRYLINE WILL REMAIN JUST WEST OF
VAL VERDE COUNTY FOR THE REMAINDER OF THIS WEEK. RIDGING ALOFT WILL KEEP
THE ATMOSPHERE CAPPED TUESDAY AND WEDNESDAY. HOWEVER AN ISOLATED STORM
IS NOT OUT OF THE QUESTION THURSDAY EVENING FOR THE EDWARDS PLATEAU AS A
VORT MAX MOVES EAST ACROSS SOUTHERN NEW MEXICO.

THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY INTO MONDAY.
A SLOW MOVING FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS NORTH TEXAS ON
SATURDAY ENTERING THE HILL COUNTRY ON SUNDAY. THIS BOUNDARY WILL SERVE
AS A FOCUS FOR CONVECTION OVER THE WEEKEND. THE CONVECTION WILL BE
DIURNAL SINCE MUCH OF THE UPPER LEVEL DYNAMICS WILL REMAIN NORTHEAST
OF THE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  89  69  86 /   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  89  67  87 /   0   0   0   0
DEL RIO INTL AIRPORT           68  92  69  92 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       68  88  69  86 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

13/03
Hazardous weather outlook, May 9, 4:47 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 AM CDT MON MAY 9 2005

TXZ171>173-183>194-202>209-217>225-228-091100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
547 AM CDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Hail, Llano

When
May 9, 3:40 PM CST to 3:50 PM CST
Where
Llano County, 9 mi W of Llano
Measured
4.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -98.817

Hail, Llano

When
May 9, 4:20 PM CST to 4:30 PM CST
Where
Llano County, 5 mi W of Llano
Measured
1.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
30.750, -98.750

Flash Flood, Llano

When
May 9, 5:30 PM CST to 8:00 PM CST
Where
Llano County, Castell
Reported by
LAW ENFORCEMENT
Coordinates
30.700, -98.950

Between 1 and 2 inches of rain generally fell between Castell and Llano, with highest totals near 3 inches 5 miles southwest of Llano. CR152 was flooded at its intersection with SH29. CR2323 was closed southwest of Llano.

Hail, Gillespie

When
May 9, 5:55 PM CST to 6:05 PM CST
Where
Gillespie County, 5 mi N of Willow City
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.467, -98.700

Hail, Gillespie

When
May 9, 6:30 PM CST to 6:45 PM CST
Where
Gillespie County, Willow City
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
30.400, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446112, 5446113, 5446114, 5446115, 5446116.